Lisa Nodzon, PhD, ARNP, AOCNP®
Moffitt Cancer Center
Diagnosis and Treatment
Mr. M is a 68-year-old man with a history of chronic atrial fibrillation (AFib), hypertension, and hyperlipidemia. He was diagnosed with EGFR-positive lung adenocarcinoma, which has recently recurred. His healthcare team initiated him on osimertinib 80 mg/day.
Cardiovascular Toxicity Mitigation and Management
Two weeks later, Mr. M presented to the emergency department (ED) with acute-onset dyspnea and lower extremity edema. He was hypoxic with oxygen saturation at 86% on 6 L/min supplemental oxygen, and had a blood pressure of 108/73 mm Hg. Mr. M’s advanced practitioner (AP) ordered a chest x-ray, which suggested pulmonary edema. His NT-proBNP was elevated at 1,940 pg/mL (normal: < 125 pg/mL for patients age 74 or younger). Electrocardiography showed AFib with a rapid ventricular rate at 150 beats/min, and echocardiography performed on admission showed a left ventricular ejection fraction (LVEF) of 39%, suggesting global hypokinesis (patient’s baseline LVEF: 52%). A diagnosis of acute heart failure was made.
Mr. M’s AP initiated him on furosemide and paused the osimertinib. After undergoing diuresis and becoming clinically euvolemic, he was initiated on ACE inhibitor lisinopril (10 mg daily) and beta blocker metoprolol succinate (25 mg daily). Given his history of AFib, with a rapid ventricular rate at ED presentation, the association between the initiation of osimertinib and Mr. M’s congestive heart failure exacerbation was not completely clear. After his clinical status improved back to baseline, he started receiving osimertinib again. Since reinitiating osimertinib, he has not had further exacerbation of his cardiac symptoms. Mr. M’s AP uptitrated his ACE inhibitor and beta blocker medications to the optimum recommended doses, and after 3 months, his LVEF returned to back to baseline of 52%.